Utah, 2003

Flash Flood in Utah, September 2, 2003

September 2, 2003 · NWS SLC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 2, 3:20 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 2, 3:20 PM MST, 1 hour 25 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MDT TUE SEP 2 2003

.SYNOPSIS...A WEAKENING UPPER LEVEL TROUGH WILL MOVE ACROSS NORTHERN
UTAH THIS EVENING. IN ITS WAKE HIGH PRESSURE WILL REBUILD ON
WEDNESDAY BRINGING SOME DRYING TO THE NORTH AND EVENTUALLY TO THE
SOUTH BY WEDNESDAY NIGHT. THE HIGH WILL SHIFT EAST THURSDAY ALLOWING
MOISTURE TO MOVE BACK UP FROM THE SOUTH.

.DISCUSSION...UPPER LEVEL LOW MOVING SLOWLY SOUTHEAST INTO NORTHWEST
UTAH THIS EVENING. BANKING ON THIS TO DESTABILIZE ATMOSPHERE ACROSS
NORTHERN UTAH THIS EVENING SO HAVE KEPT POPS FROM EARLIER PACKAGE
PRETTY MUCH IN LINE.
SOUTHERN UTAH LIGHTING UP NICELY AS WEAK DEFORMATION ZONE LIES
ACROSS THIS REGION. PWS REMAIN HIGH INTO WEDNESDAY AFTERNOON AND
WITH LIGHT FLOW HAVE KEPT THE CHANCE OF THUNDERSTORMS AND THE
POSSIBLITIY OF FLASH FLOODING AT MODERATE. HAD RADAR ESTIMATES OF
OVER 2 INCHES THIS AFTERNOON SO FEEL MOISTURE WILL STILL BE PRESENT
TOMORROW.

HIGH AND DRY WEDNESDAY UNDER NORTHERLY FLOW. MOST OF THE STATE
SHOULD REMAIN DRY THROUGH THURSDAY. ALTHOUGH RIDGE POSITION REMAINS
OVER AREA FOR FRIDAY INTO SATURDAY A BROAD WEAK DIFFLUENT AREA
DEVELOPS OVER THE ENTIRE CWA FOR AT LEAST PARTLY CLOUDY SKIES IF
NOT CLOUDY...BUT WILL WAIT ON GOING SO FAR. NOT MUCH LIFT
ASSOCIATED WITH SYSTEM SO KEPT POPS LOW.

RIDGE STRENGTHENS FOR SUNDAY SO WARMER AND CLEARER SKIES. LATEST RUN
OF GFS IS BACKING OFF ON STRENGTH OF TROUGH FOR EARLY NEXT WEEK.
THIS IDEA LOOKS GOOD SO HAVE BACKED OFF ON THE COOLING SOMEWHAT FOR
MONDAY AND TUESDAY. SYSTEM APPEARS TO BE DRY FOR MOST OF STATE.

SLC 3000  CDC 3101  STRUTHWOLF

.SLC...NONE.
Hazardous weather outlook, Sep 2, 7:00 AM MST, 9 hours 45 minutes before
IDZ024-025-UTZ001>021-WYZ021-031300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 AM MDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Cedar City radar (KICX), 66 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
September 2, 4:45 PM MST to 8:00 PM MST
Where
Washington County, Zion National Park
Reported by
PARK/FOREST SERVICE
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

Heavy rains falling on Slickrock caused flash flooding in Zion National Park. A landslide occurred near the east entrance tunnel, blocking the road. Flash flooding also occurred on Pine Creek and near the Watchman Campground.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327869.